Iowa, 2024Hail in Iowa, May 8, 2024
May 8, 2024 · NWS FSD · 1 event in 1 county or zone
Scattered thunderstorms developed along a cold front moving across the region, which timed out to match the diurnal cycle across northwest Iowa. While instability and shear were marginal, the strongest updraft along the line of thunderstorms briefly produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a cold front moving across the region, which timed out to match the diurnal cycle across northwest Iowa. While instability and shear were marginal, the strongest updraft along the line of thunderstorms briefly produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 1:41 PM CST, 1 hour 50 minutes earlier. Its key messages:
- Scattered showers and thunderstorms remain likely this afternoon and evening, transitioning to a more showery threat after 10 pm. Isolated storms could produce hail to the size of half dollars as well as wind gusts to 50 mph. Some threat for localized heavy rainfall exists, with the better chance in parts of northwest IA, although confidence is low.
- Warmer and mainly dry conditions move in for the weekend. Continued warm with renewed rain chances by mid week.
Area forecast discussion, May 8, 1:41 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
241 PM CDT Wed May 8 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms remain likely this
afternoon and evening, transitioning to a more showery threat
after 10 pm. Isolated storms could produce hail to the size
of half dollars as well as wind gusts to 50 mph. Some threat
for localized heavy rainfall exists, with the better chance in
parts of northwest IA, although confidence is low.
- Warmer and mainly dry conditions move in for the weekend.
Continued warm with renewed rain chances by mid week.
&&
.DISCUSSION...
Issued at 239 PM CDT Wed May 8 2024
Showers and thunderstorms should increase in coverage across parts
of northwest IA and southwest MN through the afternoon as well as
near highway 14. A small axis of instability is expected this
afternoon in this area. Overall instability not that high, but with
the freezing level around 6-7 kft it will be pretty easy to get some
smaller hail. Still looks like an environment supportive of hail up
to half dollar sized with only weak shear expected. One other thing
to watch will be the potential for funnels and landspouts. Steep low
level lapse rates and lighter winds near a surface boundary may
support this type of activity. With only marginal instability and
weak shear any activity like this should be short lived. While some
stronger winds gusts will be possible the HRRR and HREF both
indicating gusts should generally be 50 mph or lower.
The upper level low pressure shears out and sags south tonight into
Thursday. Scattered showers will remain possible during this time,
but instability is quite a bit less so even lightning will likely
diminish quite a bit after about 10 pm. Lows will be seasonally mild
in the mid 40s.
While the main synoptic forcing settles south, model soundings do
show some weak instability near the top of the mixed layer on
Thursday which may support some isolated showery activity.
Temperatures will also be a touch cooler as winds turn northerly and
some diurnally driven cloud cover is expected to develop. Highs
should still be in the 60s.
Friday and Saturday will be dry and mild as northwest flow aloft
weakens and westerly flow in the low levels is in place. By Sunday a
weak wave in this flow could bring some isolated activity but for
now this looks to be low impact. Highs should gradually warm from
the lower 70s Friday to the lower 80s by Sunday.
West to northwest flow aloft is expected Monday and Tuesday which
should lead to a couple of warm days. While this pattern will not be
a wet one, some spotty shower and thunderstorm activity will be
possible. The most agreement appears to be Monday night into Tuesday
morning.
Wednesday into Thursday the models are indicating a strong upper
level jet max diving into the Northern Rockies which should turn
upper level flow more southwesterly and bring a better chance for
showers and thunderstorms.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1219 PM CDT Wed May 8 2024
Challenging forecast with isolated to scattered showers and
thunderstorms expected. For now the lower chances appear to be
near the Missouri River this afternoon and evening with the
better chances in parts of northwest IA and southwest MN then
north of I-90 in SD. A few of the storms could contain hail,
strong winds and lightning as well as an isolated funnel cloud
or landspout. The better chance for hail will be around
northwest IA and southwest MN with the better chance for funnels
in SD. Overall outside of the showers and storms VFR conditions
are expected, with an increasing chance for MVFR ceilings south
of I-90 on Thursday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...08
AVIATION...08
Hazardous weather outlook, May 8, 3:25 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
425 AM CDT Wed May 8 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
425 AM CDT Wed May 8 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Showers and thunderstorms expected today and tonight. A few
thunderstorms this afternoon and evening could be strong to severe,
with hail to the size of half dollars and brief gusty winds. Funnel
clouds and landspouts are also possible. Some storms may contain
locally heavy rainfall which may create ponding of water.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Brief heavy rain is possible early Thursday. Breezy winds expected
Friday with gusts to 35 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Hail, Cherokee
- When
- May 8, 3:31 PM CST to 3:32 PM CST
- Where
- Cherokee County, 2.31 mi NNE of Marcus
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.850, -95.780
Hail was mostly pea to dime size as well as soft, but a few stones were as large as quarters. There was enough hail to briefly cover the ground before it melted in about 15 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 8 to 11, 20245 deaths · 13 injured · $36 million · EF3 · 135 events
- Tornadoes and Flash Flooding in Alabama, May 8 to 9, 20247 injured · $6.5 million · EF3 · 47 events
- Tornadoes and Hail in North Carolina, May 8, 20241 death · 3 injured · $360,000 · EF1 · 34 events
- Tornadoes and Flash Flooding in Missouri, May 8, 2024$1.8 million · EF1 · 125 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 20247 injured · $1.3 million · EF0 · 93 events
- Flash Flooding and Debris Flow in Tennessee, May 8 to 9, 20241 death · $101,000 · 2.5 in hail · 39 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 20241 death · 1.75 in hail · 39 events
- Tornadoes and Hail in Georgia, May 8 to 11, 2024$257,000 · EF1 · 98 events
- Tornadoes and Flash Flooding in Kentucky, May 8 to 15, 2024$834,000 · EF1 · 54 events
- Tornadoes and Flash Flooding in Illinois, May 8 to 9, 20241 injured · $1.4 million · EF1 · 35 events
- Tornadoes and Hail in Oklahoma, May 8, 2024$240,000 · EF1 · 23 events
- Tornadoes and Flash Flood in Missouri, May 8, 2024$120,000 · EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178099.